"Customers said right off, if you can't sell stuff, we're just going to go on the Internet," said Duluth retailer Jim Carlson, who rolled out new products that he claims are legal as soon as Minnesota's ban took effect. "Well, they don't tax the Internet. The city and state will lose their sales tax."
Danger, in just a few drops
The log ranch-style house outside Konawa was a great place for a party. People could hang out near the back-yard swimming pool, on the front porch or in the vast, concrete-floored living room. On May 6, about a dozen young adults gathered there to crank electronic music, play video games on big-screen TVs and drink a little beer. The host was 24-year-old Garrett Minitre, whose mom was away that Friday evening.
At some point, Akerman brought out the water bottle with the scribbled skull.
"It was just legal and we wanted to try something along that line, and we wouldn't get in trouble for it," Minitre said later.
Akerman, described by friends as gregarious and opinionated, collected cash and squirted the drug into people's mouths using a medicine dropper. Most bought 10 milliliter doses -- small enough to consume in a single swallow. Akerman and others at the party claimed the drug would make users hallucinate for four to five hours.
Josh Sharber, 20, hesitated at first. He had tried several drugs before -- pot, synthetic herbal incense and mushrooms, among others. Those seemed predictable. He had never heard of 2C-E.
It's legal, friends reassured him. Bought off the Internet.
It can't be that bad, Josh reasoned. He and his 19-year-old sister, Heather, both took some. So did six others.
The liquid went down like water. It left a bitter aftertaste.
'A new era'
With names like Ivory Wave, Bliss and Cloud 9, many designer synthetics are marketed to appear harmless.
But taking them can be a life-or-death gamble.
The new drugs lack regulatory oversight and quality control. Users often rely on each others' Internet postings to find out how much they should take and what they could experience.
Before the drugs showed up in the U.S., they were popular in Europe. After a rash of alarming incidents, authorities in several European countries banned the substances, some of which started as legitimate research chemicals but later became popular because of their psychoactive qualities.
Tracking the source of these drugs has been difficult, but authorities suspect many synthetics are produced in bulk quantities in such countries as China, Pakistan and India, according to the recent testimony of a top DEA official.
"Today, the marketing of such 'designer' drugs has ushered in a new era of drug distribution," Joseph Rannazzisi, deputy assistant administrator of the DEA's Office of Diversion Control, told members of Congress in April. "No longer are these substances sold in a covert manner to thwart law enforcement efforts. Instead, the substances are sold at retail outlets in plain view."
Many of the substances are so new to the market that they have little track record. What may give one user a euphoric high could permanently injure someone else. Erratic labeling means buyers sometimes wind up with vastly different chemicals than the ones they ordered.
Cody Wiberg, executive director of the Minnesota Board of Pharmacy, said manufacturers don't know what's going to happen when they tweak chemicals. "They could produce something that kills people or that destroys some part of the brain that leaves somebody with a seizure disorder for the rest of their lives," he said.
'My friend is having a seizure'
Around midnight, less than an hour after swallowing the drugged water, some at the Konawa party started wondering what was wrong with their batch. Instead of feeling great, many felt nauseated.
Stacy Jewell lay sick in a bedroom. Others threw up on the lawn and in the living room. Everyone dripped with sweat.
Akerman kept handing out bottles of water, telling them to stay hydrated.
Josh Sharber gulped entire bottles and tried to walk off his nausea. Heather Sharber tried to sleep it off, but closing her eyes made the room spin, as if she were stuck on an endless carnival ride.
In the bedroom, Jewell started to lose consciousness. Somebody suggested calling an ambulance.
"My friend is having a seizure," the 911 caller said, a man wailing in the background. "She was spitting up blood."